Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Riesz transforms for $1\leq p\le 2$


Authors: Thierry Coulhon and Xuan Thinh Duong
Journal: Trans. Amer. Math. Soc. 351 (1999), 1151-1169
MSC (1991): Primary 42B20, 58G11
DOI: https://doi.org/10.1090/S0002-9947-99-02090-5
MathSciNet review: 1458299
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It has been asked (see R. Strichartz, Analysis of the Laplacian$\dotsc$, J. Funct. Anal. 52 (1983), 48-79) whether one could extend to a reasonable class of non-compact Riemannian manifolds the $L^p$ boundedness of the Riesz transforms that holds in ${\mathbb R}^n$. Several partial answers have been given since. In the present paper, we give positive results for $1\leq p\leq 2$ under very weak assumptions, namely the doubling volume property and an optimal on-diagonal heat kernel estimate. In particular, we do not make any hypothesis on the space derivatives of the heat kernel. We also prove that the result cannot hold for $p>2$ under the same assumptions. Finally, we prove a similar result for the Riesz transforms on arbitrary domains of ${\mathbb R}^n$.


References [Enhancements On Off] (What's this?)

  • 1. Alexopoulos G., An application of homogeneisation theory to harmonic analysis: Harnack inequalities and Riesz transforms on Lie groups of polynomial growth, Can. J. Math., 44, 4, 691-727, 1992. MR 93j:22006
  • 2. Auscher P., Tchamitchian P., Square root of divergence operators, square functions and singular integrals, Mat. Res. Let., 3, 429-437, 1996. MR 97k:42026
  • 3. Bakry D., Transformations de Riesz pour les semi-groupes symétriques, in Séminaire de Probabilités XIX, Springer L.N. n$^{o}$ 1123, 130-175, 1985. MR 89h:42022
  • 4. Bakry D., Etude des transformations de Riesz dans les variétés riemanniennes à courbure de Ricci minorée, in Séminaire de Probabilités XXI, Springer L.N. n$^{o}$ 1247, 137-172, 1987. MR 89h:58208
  • 5. Bakry D., The Riesz transforms associated with second order differential operators, in Seminar on stochastic processes 88, Birkhaüser, 1989. MR 90c:58186
  • 6. Benjamini I., Chavel I., Feldman E., Heat kernel lower bounds on manifolds using the old ideas of Nash, Proc. London Math. Soc., 72, 215-240, 1992. MR 97c:58150
  • 7. Chen Jie-Cheng, Heat kernels on positively curved manifolds and applications, Ph. D. thesis, Hanghzhou University, 1987.
  • 8. Coifman R., Weiss G., Analyse harmonique non-commutative sur certains espaces homogènes, Springer L. N. n$^{o}$ 242, 1971. MR 58:17690
  • 9. Coulhon T., Espaces de Lipschitz et inégalités de Poincaré, J. Funct. Anal., 136, 1, 81-113, 1996. MR 97a:46040
  • 10. Coulhon T., Grigor'yan A., On-diagonal lower bounds for heat kernels on non-compact Riemannian manifolds, preprint Mittag-Leffler institute, Duke Univ. Math. J., 89, 1, 133-199, 1997. MR 98e:58159
  • 11. Coulhon T., Ledoux M., Isopérimétrie, décroissance du noyau de la chaleur et transformations de Riesz: un contre-exemple, Arkiv för Mat., 32, 63-77, 1994. MR 95e:58170
  • 12. Davies E-B., Heat kernels and spectral theory, Cambridge University Press, 1989. MR 90e:35123
  • 13. Davies E-B., Non-Gaussian aspects of heat kernel behaviour, J. London Math. Soc., 55, 2, 105-125, 1997. MR 97i:58169
  • 14. Duong X., McIntosh A., Singular integral operators with non-smooth kernels on irregular domains, preprint, 1995.
  • 15. Duong X., Robinson D., Semigroup kernels, Poisson bounds and holomorphic functional calculus, J. Funct. Anal., 142, 1, 89-128, 1996. MR 97j:47056
  • 16. Grigor'yan A., Heat kernel upper bounds on a complete non-compact manifold, Rev. Mat. Iberoamericana, 10, 2, 395-452, 1994. MR 96b:58107
  • 17. Grigor'yan A., Integral maximum principle and its applications, Proc. Edinburgh Roy. Soc., 124A, 353-362, 1994. MR 95c:35045
  • 18. Grigor'yan A., Upper bounds of derivatives of the heat kernel on an arbitrary complete manifold, J. Funct. Anal., 127, 363-389, 1995. MR 96a:58183
  • 19. Grigor'yan A., Gaussian upper bounds for the heat kernel on arbitrary manifolds, J. Diff. Geom., 45, 33-52, 1997. CMP 97:11
  • 20. Jerison D., Kenig C., The inhomogeneous Dirichlet problem in Lipschitz domains, J. Funct. Anal., 130, 1, 161-219, 1995. MR 96b:35042
  • 21. Kenig C., unpublished notes.
  • 22. Li Jiayu, Gradient estimate for the heat kernel of a complete Riemannian manifold and its applications, J. Funct. Anal., 97, 293-310, 1991. MR 92f:58174
  • 23. Li P., Yau S.T., On the parabolic kernel of the Schrödinger operator, Acta Math., 156, 153-201, 1986. MR 87f:58156
  • 24. Lohoué N., Comparaison des champs de vecteurs et des puissances du laplacien sur une variété riemannienne à courbure non positive, J. Funct. Anal., 61, 2, 164-201, 1985. MR 86k:58117
  • 25. Lohoué N., Transformées de Riesz et fonctions de Littlewod-Paley sur les groupes non moyennables, C.R.A.S Paris, 306, I, 327-330, 1988. MR 89b:43008
  • 26. Meyer P-A., Correction au volume X du Séminaire: Inégalités de Littlewood-Paley, in Séminaire de Probabilités XII, Springer L.N. n$^{o}$ 649, p. 741, 1978. MR 81m:60147
  • 27. Qian Z., Gradient estimates and heat kernel estimates, Proc. Royal Soc. Edinburgh, 125A, 975-990, 1995. MR 97c:58153
  • 28. Saloff-Coste L., Analyse sur les groupes de Lie à croissance polynômiale, Arkiv för Mat., 28, 2, 315-331, 1990. MR 92d:22014
  • 29. Saloff-Coste L., A note on Poincaré, Sobolev and Harnack inequalities, Duke J. Math., 65, I.R.M.N., 27-38, 1992. MR 93d:58158
  • 30. Saloff-Coste L., On global Sobolev inequalities, Forum Mat., 6, 271-286, 1994. MR 95f:58075
  • 31. Stein E., Singular integrals and differentiability properties of functions, Princeton Univ. Press, 1970. MR 44:7280
  • 32. Strichartz R., Analysis of the Laplacian on the complete Riemannian manifold, J. Funct. Anal., 52, 48-79, 1983. MR 84m:58138
  • 33. Varopoulos N., Une généralisation du théorème de Hardy-Littlewood-Sobolev pour les espaces de Dirichlet, C.R.A.S Paris, 299, I, 651-654,1984. MR 86f:31004

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 42B20, 58G11

Retrieve articles in all journals with MSC (1991): 42B20, 58G11


Additional Information

Thierry Coulhon
Affiliation: Départment de Mathématiques, Université de Cergy-Pontoise, 95302 Cergy Pontoise, France
Email: coulhon@u-cergy.fr

Xuan Thinh Duong
Affiliation: Department of Mathematics, Macquarie University, North Ryde NSW 2113, Australia
Email: duong@macadam.mpce.mq.edu.au

DOI: https://doi.org/10.1090/S0002-9947-99-02090-5
Received by editor(s): October 1, 1996
Received by editor(s) in revised form: March 20, 1997
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society